Dense Fog, Alexander
- When
- December 9, 1:00 AM CST to 9:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Widespread dense fog reduced visibility to one-quarter mile or less across southern Illinois during the early morning hours. The dense fog formed in the vicinity of a surface trough of low pressure extending from north to south along the Mississippi River.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog reduced visibility to one-quarter mile or less across southern Illinois during the early morning hours. The dense fog formed in the vicinity of a surface trough of low pressure extending from north to south along the Mississippi River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 8, 11:24 PM CST, 1 hour 36 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 1124 PM CST Thu Dec 8 2022 .SHORT TERM...(Tonight through Saturday night) Issued at 238 PM CST Thu Dec 8 2022 The wet pattern will continue through Saturday night. Light rain remains over mainly southern Illinois late this afternoon and it is expected to lift northeast and dissipate through 00Z. In its wake, very low overcast conditions are expected to persist throughout the region through Friday morning. At this point, guidance is not advertising dense fog, but the low ceilings could lower to the ground resulting in a significant reduction in visibility tonight and Friday morning. We have some patchy fog mentioned for now, and will keep an eye on the situation. A compact storm system and associated weak surface trough will move eastward from the Plains into the Upper Mississippi Valley tonight. Guidance has trended a bit wetter with the system and some light rain will be possible across the northern half of the region late tonight into early Friday. Measurable rainfall will be most likely to the north of I-64 in southern Illinois. We maintain a slight chance of rain near the Tennessee border tonight as well, but most of the 12Z guidance has shifted farther south with this area of precipitation, and our southern areas should stay dry. The next in the seemingly never-ending series of disturbances will spread rain eastward into southeast Missouri late Friday night and then across the remainder of the area Saturday morning. Guidance indicates that the heaviest rains, around one half inch, will be over southeast Missouri, with lesser amounts expected north and east across the region. The rain should come to an end in the afternoon, but could hang up into Saturday evening over the southeast corner of the forecast area. As for temperatures, given the relatively small diurnal ranges expected, the NBM guidance was followed closely. Highs and lows will remain above normal and most importantly well above freezing through the entire period. .LONG TERM...(Sunday through Thursday) Issued at 238 PM CST Thu Dec 8 2022 The main focus is Tuesday into Tuesday night as periods of rain and embedded thunderstorms are likely with a strong storm system. Confidence remains high in the heavy rain and gusty wind potential and low for severe weather. 1. At least 0.50-1.50" of rain is likely with the potential for amounts to exceed 2.00" of rain locally. 2. Wind gusts between 25-35 mph are likely from late Tuesday afternoon into Tuesday night. 3. Potential for a few severe storms remains a close call, especially for SEMO with the better risk still favored south of our forecast area. Technical Discussion: A mid to upper level ridge over the central CONUS and sfc high pressure way up north in Nunavut will build into the FA on Sunday and Monday allowing for dry and tranquil conditions. The deterministic 12z GFS is a bit optimistic compared to the 12z NAM on Sunday in seeing breaks of sun late afternoon. Given how light winds are at the sfc and lack of mixing, would lean more towards residual low level moisture below 900 mb remaining in place for most of the day with mostly cloudy conditions while Monday will have a better chance at some breaks of sun. High temps will range from the upper 40s to lower 50s. Lows Sunday night will fall into the mid to upper 30s while Monday night will be a bit warmer in the upper 30s to lower 40s. The synoptic picture on Tuesday quickly becomes quite active as the ridge axis associated with an omega pattern begins to shift east of the FA. A closed low in the mid to upper levels ejects into the central Plains with another closed low located over New Brunswick and Nova Scotia. This will cause a moist airmass to advect into the FA with a deepening cyclone out west as periods of rain and embedded convection will be likely Tuesday into Tuesday night. The NBM may still be a bit too quick in bringing PoPs into the FA early on Tuesday as 12z deterministic models are a little slower compared to yesterday. High temps will be milder in the upper 50s to near 60F with lows falling into the mid to upper 40s. With that said, the highest confidence remains in the heavy rain and synoptic wind potential while confidence remains low in the severe weather potential: 1. The WPC QPF is a bit lower compared to the previous forecast package with 1.50-2.50" progged across the CWA. This is still leaning more towards the wetter GEFS solution as the ECMWF/CMC ensembles lean more towards 0.50-1.50" of rain. Regardless, a soaking rainfall seems likely with this system as NAEFS ESAT's now show PWAT's rising above 1.25" into the 97th percentile as the WPC ensemble cluster still indicates some uncertainty with where the axis of the heaviest rainfall will setup. 2. NBM now has wind gusts between 25-35 mph progged for late Tuesday afternoon into Tuesday night as the pressure gradient tightens ahead of a cold front. As a LLJ ramps up Tuesday evening with winds at 925 mb around 40 kts, we may come close to Wind Advisory criteria if we are able to overcome a low level inversion sooner than what is progged by the latest forecast soundings. 3. SPC's Day 6 outlook has our SW counties in SEMO in a 15% risk for severe weather. It will likely be another close call for our FA if there will be enough instability and moisture to support a few severe storms in a highly sheared environment. Compared to yesterday, the 12z GFS/ECMWF are less favorable as dewpoints struggle to reach 60F Tuesday night with the better CAPE still focused over the ArkLaTex region. Forecast soundings are also extremely saturated from the sfc-200 mb which usually favors heavy rain being more of a concern versus severe weather. To end the forecast period, rain chances remain possible until at least Wednesday afternoon as fropa will be slow to occur with the cold front. CAA increases behind the front Wednesday night into Thursday causing 850 mb temps to plummet below 0C. Dry conditions can also be expected as a vertically stacked low slowly drifts into the Great Lakes region with strong cyclonic flow. High temps on Wednesday will be in the mid to upper 50s while Thursday will be cooler with highs in the low to mid 40s. With lows nearing freezing Wednesday night, will need to monitor the timing of fropa in the coming days as grounds will be extremely saturated. && .AVIATION... Issued at 1027 PM CST Thu Dec 8 2022 Low-level moisture in place across each of the TAF sites will likely keep IFR or LIFR conditions through much of the night. The forecast continues to be challenging with respect to visibilities. There continues to be indications that at least patchy dense fog may develop overnight; however, it is possible that there is just enough mixing (with some wind) to keep this as a very low stratus layer. That has been the case much of the evening and in most cases there has been some improvement in visibility. Raised visibility higher than previous forecast in the tempo group, but still most confident in maintaining the low ceilings at or around 500ft. Improvement can be expected by late morning or early afternoon on Friday. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...DRS LONG TERM...DW AVIATION...KC
Hazardous Weather Outlook National Weather Service Paducah KY 246 PM CST Thu Dec 8 2022 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-091115- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 246 PM CST Thu Dec 8 2022 /346 PM EST Thu Dec 8 2022/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Areas of fog are expected across the region tonight into Friday morning. Dense fog is a possibility. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periods of heavy rain and a few thunderstorms are possible Tuesday through Wednesday. Some minor flooding issues could develop. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. DRS/DW
Special Weather Statement National Weather Service PADUCAH KY 830 PM CST Thu Dec 8 2022 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-090600- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- Including the cities of Mount Vernon, Fairfield, Albion, Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi, Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown, Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City, Metropolis, Fort Branch, Petersburg, Poseyville, Evansville, Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe, Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville, Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville, Henderson, Owensboro, Calhoun, Greenville, Elkton, Perryville, Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren, Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston, and New Madrid 830 PM CST Thu Dec 8 2022 /930 PM EST Thu Dec 8 2022/ ...Dense Fog Possible Overnight... Areas of light fog and drizzle this evening may increase overnight. As the night progresses, patchy dense fog may develop and possibly become widespread. Motorists tonight should be aware of the potential for reduced visibility less than a mile. Use extra caution. York
Special Weather Statement National Weather Service PADUCAH KY 1148 PM CST Thu Dec 8 2022 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-090930- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- Including the cities of Mount Vernon, Fairfield, Albion, Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi, Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown, Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City, Metropolis, Fort Branch, Petersburg, Poseyville, Evansville, Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe, Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville, Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville, Henderson, Owensboro, Calhoun, Greenville, Elkton, Perryville, Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren, Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston, and New Madrid 1148 PM CST Thu Dec 8 2022 /1248 AM EST Fri Dec 9 2022/ ...Dense Fog Possible Overnight... Areas of dense fog have formed over the Ozark foothills of southeast Missouri, from the Poplar Bluff area westward. As the night progresses, locally dense fog may develop eastward across the Mississippi River into southern Illinois and western Kentucky. Impactful fog may reach southwest Indiana as well. Motorists should be aware of the potential for reduced visibility less than a mile, possibly lasting through the early morning commute. Use extra caution. York
The national radar mosaic for the moment the first event began.
19 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, December 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1065243, 1065245, 1065246, 1065247, 1065248, 1065249, 1065250, 1065251, 1065252, 1065253, 1065254, 1065255, 1065256, 1065257, 1065258, 1065259, 1065260, 1065262, 1065263.